Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Lincoln, IL

May 26, 2022Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 26, 2022, 1:52 PM CDT for Fulton County, Knox County, Illinois. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2022, 1:52 PM CDT (18:52 UTC)
Expired
May 26, 2022, 3:38 PM CDT
In force
106 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, IL, Knox County, IL

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS53 KILX 261852
FFWILX
ILC057-095-270045-
/O.NEW.KILX.FF.W.0003.220526T1852Z-220527T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
152 PM CDT Thu May 26 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northeastern Fulton County in west central Illinois...
  Eastern Knox County in west central Illinois...

* Until 745 PM CDT.

* At 152 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canton, Farmington, Yates City, St. David, Williamsfield, Altona, 
  Victoria, Dunfermline, Norris, Middle Grove, Dahinda, Snake Den 
  Hollow and Little America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4113 9017 4114 9000 4113 8999 4062 8999
      4042 8995 4039 9007

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
046 
WGUS73 KILX 262038
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
338 PM CDT Thu May 26 2022

ILC057-095-262048-
/O.CAN.KILX.FF.W.0003.000000T0000Z-220527T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Knox IL-
338 PM CDT Thu May 26 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN FULTON AND 
EASTERN KNOX COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4113 9017 4114 9000 4113 8999 4062 8999
      4042 8995 4039 9007

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:25 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 26, 12:25 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1225 PM CDT Thu May 26 2022

.SYNOPSIS...
Issued at 254 AM CDT Thu May 26 2022

Scattered showers and storms are expected again today, a few of
which could be strong. Highs today will be in the lower to mid
70s. Patchy fog is possible overnight, mainly near and northwest
of the Illinois River. Friday will be cooler, with mostly cloudy
skies, scattered showers, and highs in the mid 60s. The holiday
weekend should be dry with warming temperatures. Highs reach the
mid 80s by Sunday, and near 90 on Monday.

&&

.UPDATE...
Issued at 942 AM CDT Thu May 26 2022

Plenty of cloud breaks across the west half of the CWA have
resulted in MLCAPE's in that area approaching 1000 J/kg already,
with mainly around 500 J/kg elsewhere. Have seen a recent uptick
in convection along the Mississippi River, with a few other
showers/storms south of Springfield. As the upper low over
southwest Missouri edges east across that state during the day,
bands of showers/storms will lift northeast across our forecast
areas, with breaks of a couple hours at times. More of a general
decrease is expected after sunset, though with the surface low
over central Illinois at that point, steadier periods of rain west
of the Illinois River will linger much of the evening.

Latest SPC Day1 outlook introduced a 2% tornado risk to our
existing level 1 severe risk. A few funnels or brief touchdowns
would not be surprising in this particular setup.

Recent updates were mainly for the rain trends through this
evening. Temperatures appear to be on track at this time.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 254 AM CDT Thu May 26 2022

Upper level low is evident in water vapor imagery, centered over
far southwest KS early Thurs morning. This upper low will track
across southern MO today, remaining south of I-70. A rather
complicated sfc pattern evolution today, with a double barrel low
pressure manifesting as sfc convergence over both SW KS and near
the IL/MO/IA border. An occluded front extends southward from the
northern area of sfc convergence, separating an airmass with
dewpoints in the 50s across MO from one with dewpoints in the mid
60s across central IL.

This frontal zone is expected to pivot counter-clockwise today,
leading to additional shower/storm development. Similar to
yesterday, precip will be scattered in nature, and there should be
plenty of dry periods. While mostly cloudy skies are expected for
much of the day, guidance shows a reduction in cloud cover near
the frontal boundary. Diurnal heating should lead to a modestly
unstable airmass developing ahead of the front, with 1000-2000
J/kg of MUCAPE. Deep layer shear of around 40 knots is sufficient
for a few strong storms, capable of isolated large hail and
damaging winds. Additionally, given sfc vorticity near the front,
0-3km CAPE values in excess of 100 J/kg, and the presence of the
upper level low, it would not be surprising to see cold air
funnels with any showers/storms near the front this afternoon
during peak heating. While scattered precip will remain possible
overnight, the threat of severe weather should wane this evening
as diurnal heating is lost.

Tonight, as the sfc low shifts over the area, light winds and low
dewpoint depressions will set the stage for some fog development,
although this will likely be contingent upon pockets of clearing
in the cloud cover. High-res guidance shows an axis of higher
dewpoints near/northwest of the IL River Valley, making that the
most likely area for fog development. Fog chances will also be
enhanced in any areas where rain occurs during the day on
Thursday. Glancing upstream right now, cloud-free areas across
south central IA that are in a similar environment to what is
expected across our area tonight have indeed developed fog as of
early Thursday morning.

&&

.LONG TERM...(Friday through Wednesday)
ISSUED AT 254 AM CDT Thu May 26 2022

By Fri AM, the upper level low is expected to be near the SE
corner of the CWA. It will be a cool and cloudy day, and a cold
front shifting through the area will provide one last chance for
showers and isolated storms from this system. With minimal
instability (only a few hundred J/kg of CAPE), no severe weather
is expected Friday. High temps will struggle to reach the upper
60s across most of the CWA. By Fri night, any remaining precip
should shift off to the east of the CWA, marking the start of a
stretch of dry weather for the holiday weekend.

Over the course of the weekend, the upper level pattern is
expected to amplify as an upper low digs into the western US,
leading to a deep trough over the Intermountain West. In response,
ridging builds over the eastern half of the CONUS, with 500-mb
heights approaching 5880-5900m over central IL by Monday. A
pronounced warming trend will occur, with highs in the 70s on
Saturday, 80s on Sunday, then near 90 by Monday. This amplified
pattern shows little signs of breaking down through the first half
of next week, and temps are expected to remain above average with
highs in the upper 80s or low 90s through Wed. Dewpoint values
aren't expected to be overly oppressive, in the upper 60s, which
will result in peak heat indices in the mid 90s early next week.

Precip is unlikely through early next week as the storm track
remains well northwest of the local area, and height rises
combined with strong capping will prohibit shower/storm
development. Sunday will likely be the windiest day through the
extended period, as strong southerly flow develops in response to
pressure falls over the western Plains and high pressure over the
mid-Atlantic. Forecast soundings and ensemble members suggest wind
gusts of 35-40 mph during the day. Towards the end of the period,
a pattern shift finally occurs, with a cold front sweeping
through sometime in the latter half of the work week, providing
precip chances and ushering in some relief from the above normal
temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu May 26 2022

Short term concerns are with timing of convection through 00Z,
then later will shift toward MVFR/IFR conditions in lowering
ceilings.

Showers/storms thus far have been most numerous near and west of
KSPI/KPIA where there have been breaks in the clouds, but are
beginning to increase in southeast Illinois with cloud breaks
starting up there. These will be more of an impact for KBMI/KDEC
east through late afternoon, while the threat diminishes late
afternoon west as low pressure moves into central Illinois. With
the low slow moving, the winds will drop off and ceilings steadily
lower this evening. By 06Z, MVFR conditions should be edging
toward KPIA/KSPI, then spreading east over the following few
hours. Ceilings likely to fall below 1,000 feet at most sites by
12Z, and only gradually increase late in the forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Geelhart
Hazardous weather outlook, May 26, 11:23 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1123 AM CDT Thu May 26 2022

ILZ027>031-036-037-040>042-047>052-271100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
1123 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected into this evening. A few of the
storms may be strong or severe, with wind gusts to around 60 mph and
isolated hail up to 1 inch. A few funnel clouds or weak tornadoes
cannot be ruled out. Locally heavy rainfall is also a threat and
could cause ponding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 5 pm.

ILZ038-043>046-053>057-061>063-066>068-071>073-271100-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
1123 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon through this
evening. A few of the storms may be strong or severe, with wind
gusts to around 60 mph and isolated hail up to 1 inch. A few funnel
clouds or weak tornadoes cannot be ruled out. Locally heavy rainfall
is also a threat and could cause ponding of low lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 8 pm.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:58 PM CDTSpecial Weather StatementILXLogan32 min
May 25, 8:22 PM CDTSevere Thunderstorm WarningILXLogan38 min
May 26, 10:43 AM CDTSevere Thunderstorm WarningILXCass, Mason, Menard47 min
May 26, 2:13 PM CDTSpecial Weather StatementILXClark32 min
May 26, 2:27 PM CDTSpecial Weather StatementILXPeoria33 min
May 26, 2:43 PM CDTSevere Thunderstorm WarningILXClark, Edgar46 min
May 26, 4:31 PM CDTSpecial Weather StatementILXMarshall, Woodford29 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.